Boy, 5, left fighting for his life after suffering horrific reaction to epilepsy medication


  • Ellis Stacy was given the drug Tegretol after suffering an epileptic fit
  • Within days, he had a rash which progressed to agonising skin blisters
  • Condition caused the skin on his face, back, arms and legs to peel off
  • Doctors diagnosed life-threatening condition Stevens-Johnson syndrome
  • Ellis’ parents were warned it can kill up to 40 per cent of of sufferers  
  • To their relief, he pulled through and has now returned to school

A little boy was left fighting for his life after a horrific allergic reaction to epilepsy medication made his skin fall off in chunks.

Five-year-old Ellis Stacey developed a one-in-a-million condition that gripped his body, covering his skin in agonising blisters.

Within days, the skin on his face, back, arms and legs had peeled off.

His devastated parents were warned he could die within days as the condition ravaged his body.

Scroll down for video

Ellis Stacey, 5, suffered a rare, horrific allergic reaction to epilepsy medication that left his skin covered in agonising blisters. His parents were warned he might not survive the week

Ellis Stacey, 5, suffered a rare, horrific allergic reaction to epilepsy medication that left his skin covered in agonising blisters. His parents were warned he might not survive the week

But within days, he had developed a painful rash

Ellis was given the drug Tegretol after an epileptic fit

Ellis was given the drug Tegretol after an epileptic fit. But within days, he had developed a painful rash

Thankfully, the he has now made a full recovery and is back at school enjoying the new term with his friends.

Ellis’ ordeal began in September 2013, when he suffered an epileptic fit on his first day of school.

His GP prescribed Tegretol, a common medication for epilepsy, and Ellis was advised to rest at his home in Winton, Bournemouth. The drug is also known as carbamazepine.

But within days, he had developed a painful red rash.

His mother, Kayleigh Drayton, 25, said: ‘Ellis kept telling me that he felt poorly. I knew something wasn’t right, so I took him back to the GP.

‘He basically told me that everything was fine, but I wouldn’t give up.

‘I asked for a second opinion, and it was only then that I was told Ellis was having a serious allergic reaction and that I needed to take him to hospital.’

By the time the family arrived at the Poole Hospital in Dorset, Ellis’ condition had deteriorated significantly. His face had swollen up, and he had agonising red blisters in his mouth and throat.

Hooked up to a morphine drip to ease the pain, Ellis was unable to eat and required around-the-clock care.

Two days later, after being transferred to the Southampton General Hospital, he was finally diagnosed with the life-threatening condition Stevens-Johnson syndrome, which kills up to 40 per cent of sufferers.

The condition causes the cells in skin to die before shedding – rather like a snake’s.

Victims develop terrible scarring all over their bodies and well as severe conjunctivitis which can lead to blindness and mouth infections which can stop them eating.

The NHS website lists SJS as a ‘very rare’ side effects from taking Tegretol.

It was then that doctors warned Ellis might not  make it through to the next week.

Ellis' mother Kayleigh, 25, said it took her pushing for a second opinion before he was diagnosed with a serious allergic reaction to the epilepsy drug.  Ellis was later diagnosed with the life-threatening condition Stevens-Johnson syndrome, which kills up to 40 per cent of sufferers

Ellis’ mother Kayleigh, 25, said it took her pushing for a second opinion before he was diagnosed with a serious allergic reaction to the epilepsy drug.  Ellis was later diagnosed with the life-threatening condition Stevens-Johnson syndrome, which kills up to 40 per cent of sufferers

WHAT IS STEVENS JOHNSON SYNDROME?

Stevens Johnson Syndrome (SJS) is a severe adverse reaction to a medication. It was named after two U.S paediatricians who described it in 1922.

The condition is incurable and 40 per cent of people who contract the condition do not survive.

It affects around two people per million and is more common among women.

Symptoms include skin rashes, blisters in the mouth, ears and nose and swelling of the eyelids.

If left untreated the condition can result in death.

Possible complications include permanent blindness and lung damage.

Once diagnosed doctors will immediately stop the patient taking the offending drug.

Treatment includes IV fluids and high calorie formulas to promote healing.

Antibiotics are given when necessary to prevent secondary infections such as sepsis.

Pain medications such as morphine can make the patient more comfortable.

Ms Drayton, a full-time mother, said: ‘We were absolutely devastated. Ellis was so frightened and kept asking why he hurt so much.

‘Because of all of the morphine, he was completely out of it and didn’t understand what was going on.

‘I couldn’t even hug him, as his skin could have fallen off in chunks.

‘It broke my heart to see him so afraid, but Carl and I had to stay strong for him.

‘We were terrified that we were going to lose him forever.’

Over the next two weeks, Ms Drayton and Ellis’s father Carl, an aerospace technician, kept vigil as their son was was attached to a feeding tube and pumped with steroids to treat the reaction.

To save his skin and sight, doctors applied eye drops and changed his dressings every two hours.

It was essential that his eyes and lips were kept lubricated in order to prevent his eyes from scarring and his lips from fusing together.

Finally, after three weeks in hospital, Ellis was well enough to return home in October 2013.

His mother said: ‘We just prayed he would pull through. Our friends and family helped out as we spent all of the time we could by his side.

‘When I could hug him for the first time, it was the best feeling ever. We’d come so close to losing him, and I never wanted to let him go.

‘He was still very poorly, but we knew that we were over the worst of it.’

Ellis quickly settled back into family life with his little sister, Belle, two, and soon began to recover.

Although he still has scarring and now suffers from asthma, he has fully recovered and recently enjoyed his first week back at school.

Ms Drayton said: ‘It’s brilliant to see Ellis so happy again, and his dad and I are so proud of him.

‘He’s on a new medication for his epilepsy, which he’s responding really well to.

‘His little sister Belle has also taken to making sure he’s not poorly again. She dresses up as a doctor and prods him with a stethoscope to make sure everything’s working properly.

‘I’m so grateful that doctors were able to treat Ellis in time. Now we’re looking forward to the future as a happy, healthy family.’

SJS sufferer Julie talks about surviving the Syndrome (related)

Ellis, pictured left with his mother, father Carl and sister Belle

He has now recovered and is back at school

Ellis, pictured left with his mother, father Carl and sister Belle, has now recovered and is back at school

Eugene Healy, professor of dermatology at University Hospital Southampton, said: ‘Stevens-Johnson syndrome (SJS) is a type of severe immune reaction, usually against a drug or medication, but sometimes against an infection.

‘SJS is more common in adults, but can occur at any age, including children.

‘It involves the skin and the mucous membranes – including the lips, mouth and eyes – and is closely related to a condition called toxic epidermal necrolysis (TEN), which causes large areas of skin to die and is often fatal without treatment.

‘Fortunately with expert medical and nursing help, many patients survive SJS. However, it is essential for the patient never to take the culprit drug again as long as they live, otherwise there is a very high risk of an even worse reaction.’

A spokesperson for Novartis Pharmaceuticals UK Ltd, which manufactures Tegretol, said: ‘We are committed to patient safety and strictly comply with local and international regulations.

‘Serious dermatological reactions, including Stevens-Johnson syndrome, have been reported very rarely with Tegretol.

‘For all of its products, Novartis evaluates and reviews its global safety database on an ongoing basis.’

Read more: http://www.dailymail.co.uk/health/article-2774627/Boy-7-left-fighting-life-suffering-horrific-reaction-epilepsy-medication.html#ixzz3Epkh1Ivs
Follow us: @MailOnline on Twitter | DailyMail on Facebook

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s